Why I Finally Decided To Go On Accutane

With all these possible side effects and aches and pains, it was a huge decision for me to even consider Accutane at all.
Avatar:
Christina
Author:
Publish date:
Social count:
84
With all these possible side effects and aches and pains, it was a huge decision for me to even consider Accutane at all.

I'm the kind of person who tries to avoid taking medication at all costs. I've sat in my room in the dark with a crippling hormonal migraine without taking painkillers, just to see if I could ride it out. 

I’m not sure why I am this way--maybe because, as a kid, I had a habit of reading everything, including the medication insert that tells you about all the ways you can die. Whatever the reason, I avoid medication. I’d rather my body just learns to evolutionise itself and not become dependent on a pill (that’s a thing your body can do, right?). 

Because of this, I was scared about taking any pills for my bad skin. It took me some convincing and self-conscious skin days to try the antibiotic Purbac for my skin and, when I could see that it wasn’t working the way my doctor and I had hoped, I knew that the next alternative was yet another pill.

After consulting with my dermatologist, we eventually decided that I would give isotretinoin, also known as Accutane or Roaccutane, a go. Knowing how controversial of a drug it is, I asked 10,000 questions, including the most important question I think we can ask a doctor, “What would you do?” 

Since the pill is not an option for me and I wasn’t responding to antibiotics, it was the next step. My acne isn’t awful--it doesn’t cover my whole face, and I know I have it relatively easy--but being almost 24 with painful hormonal cystic acne is not ideal for me.

I asked the dermatologist why Accutane is considered such a terrible drug, to which she responded, “It has a lot of awful side effects which we tolerate because we know how fantastic it is.” She also gave me a form to do a bunch of blood tests, including one to check out my liver. I then got a patient information booklet, which, for some reason, heavily features ladies in low-rise jeans (the case that it came in is, incidentally, made of denim with a little pocket). 

So much literature, such a little pill.

So much literature, such a little pill.

It contains everything you need to know about the drug, including a huge picture of a pregnant silhouette with a red line through it (which my dermatologist circled and reiterated a million times--guys, don’t get pregnant on this drug). The pamphlet lists possible side effects, such as dryness of skin, eyes, nose, lips and everywhere, headaches and sore joints, as well as how to manage them. 

My dermatologist went over each possible side effect with me, and recommended what products to use for various issues. She even gave me a bunch of samples of creams and sunscreens, as my skin will not only be dry but also sensitive.

I have been on a low dose for over a week now, and I have so far experienced joint and back pain, headaches and dryness. My biggest concern going forward is possible mood changes or increased depression, which, thanks to my little booklet, I know to watch out for. 

I also can’t take any additional vitamin A, as the drug is made up of vitamin A and may cause worsened side effects. Other things I should look out for and call my doctor about are blurred vision and vomiting, severe stomach pain with or without rectal bleeding, yellowing of the skin or eyes, and/or dark urine.

Protecting the ol’ eyes. At least I’m learning to protect myself from the sun better.

Protecting the ol’ eyes. At least I’m learning to protect myself from the sun better.

With all these possible side effects and aches and pains, it was a huge decision for drug-avoiding me to even consider Accutane at all. The truth is, my bad skin affects not only my appearance, but my mood and confidence as well. I feel so ugly all the time, and it’s a really bad way to feel due to something that is potentially treatable. 

I have a highly recommended dermatologist that I trust, and I have also made it my responsibility to read all the literature and inform myself about what I’m putting in my body (to the extent that I Googled accutane+bad+death to make sure I had all the pros and cons). I know that my decision is a bit controversial, and that many people have awful experiences with Accutane, but I made the best decision for myself. 

If anybody asked for my advice in making the same decision, I would tell them to make sure they were informed, had a dermatologist that they felt had their best interests at heart, and were prepared for a dry, dry, dry time. 

As for me, I’m keeping my Vaseline handy at all times.